Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Wichita, KS

May 31, 2017Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 5:42 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 5:42 PM CDT (22:42 UTC)
Expired
May 31, 2017, 6:17 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:58 PM CDTHAIL 0.753 Ene Coffeyville, KSCORRECTED FOR TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KICT 312242
SVRICT
KSC099-125-312345-
/O.NEW.KICT.SV.W.0118.170531T2242Z-170531T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
542 PM CDT WED MAY 31 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Labette County in southeastern Kansas...
  Southern Montgomery County in southeastern Kansas...

* Until 645 PM CDT

* At 542 PM CDT, a severe thunderstorm was located near Dearing, or 6
  miles south of Independence, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Coffeyville, Independence, Dearing, Tyro, Liberty, Bolton, Angola,
  Independence Airport, Coffeyville Airport, Elk City State Park and
  Elk City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9586 3718 9537 3700 9544 3700 9589
TIME...MOT...LOC 2242Z 287DEG 10KT 3713 9573 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
169 
WWUS53 KICT 312258
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
558 PM CDT WED MAY 31 2017

KSC099-125-312345-
/O.CON.KICT.SV.W.0118.000000T0000Z-170531T2345Z/
Labette KS-Montgomery KS-
558 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN LABETTE AND SOUTHEASTERN MONTGOMERY COUNTIES...

At 557 PM CDT, a severe thunderstorm was located near Coffeyville, 
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Coffeyville, Dearing, Liberty, Independence Airport, Coffeyville
Airport and Angola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9579 3718 9537 3700 9544 3700 9581
TIME...MOT...LOC 2257Z 276DEG 8KT 3707 9563 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
789 
WWUS53 KICT 312317
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
617 PM CDT WED MAY 31 2017

KSC099-125-312326-
/O.CAN.KICT.SV.W.0118.000000T0000Z-170531T2345Z/
Labette KS-Montgomery KS-
617 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LABETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds 
and heavy downpours are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.

LAT...LON 3721 9579 3718 9537 3700 9544 3700 9581
TIME...MOT...LOC 2314Z 287DEG 10KT 3705 9556 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:44 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 31, 2:44 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
244 PM CDT Wed May 31 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 243 PM CDT Wed May 31 2017

Forecast highlights focus around thunderstorm chances throughout
the next 7 days.

Convectively reinforced frontal zone currently extends from
central into east-central and southeast Kansas. Moderate
instability along with modest deep layer shear is promoting
scattered strong to severe storms in the vicinity of the boundary.
Main threats will be hail up to golfballs and winds up to 60-70
mph, along with locally heavy rain. Tornado threat is low,
although cannot rule out a brief funnel or touchdown for any storm
that can remain anchored along the frontal boundary. Thinking
activity will continue to fester through the evening as the low-
level jet ramps up, with a continued threat of marginally severe
hail and damaging winds, along with locally heavy rain. Better
storm chances should gradually shift north and east overnight as
the frontal zone shifts north.

Cannot rule out a few lingering showers/storms Thursday morning
over eastern KS. Otherwise, thinking thunderstorm chances will be
low to zero Thursday afternoon and night, as the frontal zone
shifts north of the region.

Shower and thunderstorm chances should gradually increase from
the west/southwest Friday afternoon, and persist off-and-on Friday
night through Saturday night, as a pair of weak mid/upper troughs
approach from the west and southwest. Given weak flow aloft, not
looking at widespread organized severe weather, although modest
instability may promote a few isolated strong to marginally severe
storms Friday afternoon through Saturday evening, with the main
threats 50-60 mph winds and locally heavy rain.

.LONG TERM...(Sunday through Wednesday)
Issued at 243 PM CDT Wed May 31 2017

Due to short-term severe weather concerns, did not spend much
time on the forecast from Sunday and beyond. Model consensus
suggests a cool down by Monday as a cool front attempts to back
door from the northeast, and a longwave trough carves out across
the eastern CONUS. Other than the potential for a few storms
Sunday night- Monday, it appears the best storm chances through at
least mid-week will remain over western KS, with tranquil high
pressure dominating weather across the eastern half of KS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed May 31 2017

Convection is expected to develop along and south of a surface
front which has sagged across central Kansas at midday. Scattered
to numerous showers and storms are expected by late afternoon and
should continue into the evening. A complex of storms is possible
overnight somewhere across central and eastern Kansas. For now
have VCTS in most terminals for the window of greatest opportunity
and will AMD with TEMPO as needed. Outside of convection, some
MVFR cigs will be possible early Thursday morning along and east
of I-135, though for now have kept forecast mainly VFR.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  87  66  84 /  50  10  10  30
Hutchinson      63  87  65  84 /  50  10  10  30
Newton          63  85  65  83 /  50  10  10  30
ElDorado        64  85  65  83 /  50  10  10  20
Winfield-KWLD   65  87  66  84 /  30  10  10  30
Russell         62  88  64  86 /  40  10  10  30
Great Bend      62  87  64  84 /  40  10  10  30
Salina          64  88  66  86 /  40  10  10  30
McPherson       63  87  65  84 /  50  10  10  30
Coffeyville     63  86  65  84 /  40  20   0  20
Chanute         63  85  64  84 /  50  20   0  20
Iola            63  84  64  84 /  50  30   0  20
Parsons-KPPF    64  86  65  84 /  50  20   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 31, 3:46 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Wed May 31 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will affect the region
through the evening. The strongest activity from central through
southeast Kansas will be capable of quarter to golfball size hail,
60 to 70 mph winds, and pockets of very heavy rainfall and flash
flooding. The severe threat should wane by around sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few lingering showers or thunderstorms may affect southeast
Kansas Thursday morning, but strong or severe storms are not
expected.

Periodic shower and thunderstorm chances will prevail across the
region Friday afternoon through Saturday night, and possibly next
week as well. Highest chances will generally be during the late
afternoon, evening and overnight hours. While organized severe
weather appears unlikely, a handful of strong to marginally severe
storms are possible, along with pockets of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through about sunset, generally
south of I-70.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 31, 4:20 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
420 PM CDT WED MAY 31 2017

KSZ070-094-312200-
Greenwood KS-Elk KS-
420 PM CDT WED MAY 31 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Greenwood County in southeastern Kansas...
  Northern Elk County in southeastern Kansas...

* Until 500 PM CDT

* At 417 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Severy, or 9 miles north of
  Howard...moving southeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Eureka, Severy, Fall River, Climax, Fall River Lake, Piedmont, Fall
  River State Park and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.

LAT...LON 3753 9652 3782 9652 3781 9596 3742 9596
TIME...MOT...LOC 2120Z 294DEG 16KT 3761 9627

JAKUB
Special weather statement, May 31, 4:23 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
423 PM CDT WED MAY 31 2017

KSZ067-068-312215-
Reno KS-Harvey KS-
423 PM CDT WED MAY 31 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Western Harvey County in south central Kansas...

* Until 515 PM CDT

* At 423 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Buhler...moving
  east at 15 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Burrton and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and central Kansas.

LAT...LON 3817 9792 3818 9774 3817 9750 3791 9756
      3791 9757 3796 9793
TIME...MOT...LOC 2123Z 278DEG 11KT 3805 9779

JAKUB
Local storm report, May 31, 4:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             3 E CAMBRIDGE           37.32N 96.61W
05/31/2017  M0.50 INCH       COWLEY             KS   TRAINED SPOTTER

            LARGE AMOUNT OF HAIL COVERING US-160.

&&

METZGER
Special weather statement, May 31, 4:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT WED MAY 31 2017

KSZ094-098-312215-
Chautauqua KS-Elk KS-
434 PM CDT WED MAY 31 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 515 PM CDT

* At 434 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Grenola, or 13 miles southwest
  of Howard...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Moline, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.

LAT...LON 3723 9652 3743 9649 3741 9609 3710 9617
TIME...MOT...LOC 2134Z 289DEG 8KT 3731 9642

JAKUB
Special weather statement, May 31, 5:08 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
508 PM CDT WED MAY 31 2017

KSZ069-070-094-312300-
Butler KS-Greenwood KS-Elk KS-
508 PM CDT WED MAY 31 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 600 PM CDT

* At 507 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Latham, or 10 miles
  southeast of Leon...moving east at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Latham, Piedmont and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southeastern Kansas.

LAT...LON 3752 9674 3772 9667 3772 9628 3746 9633
TIME...MOT...LOC 2208Z 277DEG 11KT 3762 9660

JAKUB
Special weather statement, May 31, 5:15 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
515 PM CDT WED MAY 31 2017

KSZ094-098-099-312315-
Montgomery KS-Chautauqua KS-Elk KS-
515 PM CDT WED MAY 31 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 615 PM CDT

* At 515 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sedan...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Sedan, Dearing, Elk City,
  Tyro, Peru, Liberty, Havana, Bolton, Sycamore, Niotaze, Elk City
  Lake, Elk City State Park, Hale, Independence Airport and
  Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.

LAT...LON 3708 9628 3733 9629 3736 9552 3708 9552
      3702 9583
TIME...MOT...LOC 2215Z 285DEG 15KT 3721 9616

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:13 PM CDTSevere Thunderstorm WarningICTWilson26 min
May 31, 12:32 PM CDTSpecial Weather StatementICTNeosho58 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
May 31, 1:14 PM CDTSpecial Weather StatementICTChase31 min
May 31, 1:15 PM CDTSevere Thunderstorm WarningICTLabette45 min
May 31, 2:00 PM CDTSpecial Weather StatementICTHarvey30 min
May 31, 2:03 PM CDTSevere Thunderstorm WarningICTHarvey57 min
May 31, 2:05 PM CDTSpecial Weather StatementICTChase25 min
May 31, 2:27 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood32 min
May 31, 2:33 PM CDTTornado WarningICTButler, Greenwood13 min
May 31, 2:38 PM CDTSevere Thunderstorm WarningICTMarion23 min
May 31, 2:55 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick37 min
May 31, 3:28 PM CDTSpecial Weather StatementICTElk47 min
May 31, 3:30 PM CDTSpecial Weather StatementICTButler60 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk40 min
May 31, 3:56 PM CDTSpecial Weather StatementICTReno49 min
May 31, 4:20 PM CDTSpecial Weather StatementICTElk40 min
May 31, 4:23 PM CDTSpecial Weather StatementICTHarvey52 min
May 31, 4:34 PM CDTSpecial Weather StatementICTChautauqua41 min
May 31, 5:01 PM CDTAreal Flood WarningICTButler, Harvey, Sedgwick6 hr
May 31, 5:08 PM CDTSpecial Weather StatementICTElk52 min
May 31, 5:15 PM CDTSpecial Weather StatementICTChautauqua, Montgomery60 min
May 31, 5:56 PM CDTSpecial Weather StatementICTLabette49 min
May 31, 6:26 PM CDTSpecial Weather StatementICTMarion34 min
May 31, 6:58 PM CDTSpecial Weather StatementICTSaline47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.